What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 15, 5:48 AM EST, 8 hours 12 minutes earlier.
Area forecast discussion, Aug 15, 5:48 AM EST, 8 hours 12 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
648 AM EDT Tue Aug 15 2023
.SYNOPSIS...
A weak cold front will push through the area today, bringing
showers and storms this afternoon and evening. However, temps
ahead of this front will still spike into the upper 90's so
another Heat Advisory is in effect today. The front will then
stall across the coastal plain but drier air will slowly start
to fill through Friday before the heat and some elevated humidity
returns over the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Main issues today....
Hot temperatures expected this afternoon...maybe a degree
higher than yesterday. Heat advisory has been posted with the
heat index 105-110 degrees expected.
A few strong to severe thunderstorms possible late this
afternoon into the evening. Damaging winds are the main
threat...
Deep upper low over the Great Lakes/Ohio Valley will lift to
the northeast with a positive trough extending southwest to the
mid Mississippi Valley. A cold front is located across central
Tennessee at 08z. Convection is currently ongoing ahead of the
front near the upper level jet where forcing is enhanced. The
cold front is expected to move very slowly toward the region
today as the upper trough shifts east. The upper level dynamics
appear to focus north of the area although a weak short wave
trigger is possible by early evening. Expect a pronounced
Piedmont trough to enhance low level convergence and convection
could initiate just upstream. The air mass is expected to be
moderately to very unstable this afternoon...SB CAPE 2000-3000
J/kg due to strong diabatic heating and steep low-mid level
lapse rates around 9C/km. The deep layer shear appears marginal
but stronger near the NC/SC border later today around 30 kts. Of
concern is the dry air aloft above 700 mb and resulting DCAPE >
1000 J/kg ahead of the front. This may lead to a few severe
thunderstorms. Deeper moisture appears to be focused in the
southwest flow along the coast. The CAM models suggest the
convection will be slow to evolve and focus near 00z this
evening. So cut pops back early in the day...although can't rule
out a few showers/thunderstorms in the Coastal Plain/Southeast
Midlands later this morning and early afternoon as some mid
level energy may lift northeast from eastern GA. Think mainly
scattered convection although the CAMS appear to increase
coverage in the evening especially east Midlands and Pee Dee, so
pops a little higher in those regions. The mos pops are in the
chance category. Any convection will likely linger especially in
the east Midlands later in the evening as the front is very slow
to move through the area. In fact, the front may not clear CAE
until after 06z or closer to 09z and will likely hang up in the
east Midlands.
Boundary layer temps similar to yesterday although with front
approaching think temps may max out a degree or two higher. So
highs may be near 100 degrees in several locations. Lows
tonight in the low 70s west behind the front to mid 70s east.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Mid-level troughing will continue to drag across the eastern CONUS
by Wednesday as flow remains relatively weak from 700-250mb.
Consequently, the front that pushed through late Tuesday will
effectively stall across the coastal plain for Wednesday as near
parallel, southwest, flow remains from 850-700mb. Dry air advection
will chase the front into the Appalachians and possibly down into
the Upstate Wednesday, leading to a fairly strong moisture
gradient across the Midlands of SC and CSRA. Cloud cover should
be more persistent throughout the day Wednesday thanks to this
stalled front. So with some easing of the ridge aloft and cloud
cover, temps will not be nearly as hot Wednesday (despite some
southwest flow into the region); high temps should sit around
90F for most of the area. This stalled front will also likely
act to pop some showers and storms, mainly focused across the
eastern Midlands and coastal plain.
By early Thursday, a digging system into the Great Lakes will
finally help force the eastern CONUS troughing to slide east,
allowing the stalled front over our area to push nearer to the
coast. With the front further east and northwest flow able to
develop aloft, PWAT's and surface moisture will fall quickly in
western Midlands and CSRA, yielding one of the more pleasant days we
have seen in awhile; temps will still warm into the low 90's thanks
to downsloping and sun, but dew points will fall into the 60's. Its
not clear if the dry air will quite make it all the way through to
the eastern Midlands and Pee Dee by Thursday afternoon. So precip
chances will still exist across the extreme eastern Midlands but
noticeable less likely than the past few days.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
The long term will be dominated by a building ridge across the
Central US, with a strong signal across all guidance. As this
ridge builds Friday, strengthening northwest flow aloft over our
area will continue to push some anomalously dry air into the
region as temps rise to slightly above average; NAEFS shows
PWAT's falling to around the 10th percentile with NBM dew points
dropping into the mid 60's. But as with Thursday, the drier air
may not quite push all the way into the coastal plain.
Throughout the remainder of the period, we will generally remain
under the northerly flow aloft as the ridge axis will stay
stationary over the central US. So the longer range ensembles,
as seen in the NAEFS, point to above average temps through this
period but with near average PWAT's and moisture as low level
flow would broadly retain a northerly component. With this type
of pattern and relatively limited moisture, most of the precip
and storm activity should track further north where better
dynamics lie in the exit region of the parent jet.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
High confidence in VFR conditions through mid afternoon then
restrictions possible as scattered to numerous thunderstorms
develop across the region.
A weak surface trough across the area. Mainly mid and high level
clouds this morning with cumulus developing by early afternoon.
A cold front across eastern Tennessee at 12z will move slowly
toward the region today. The front is expected to move into the
area this evening then stall east of CAE overnight. Scattered
thunderstorms are expected to develop ahead of the front. The
timing appears to be focused early this evening...after 22z. A
brief period of restrictions is possible as the convection moves
through the area. The showers may linger overnight especially
near OGB. As the front stalls in the east Midlands, stratus or
fog may develop near the front toward end of taf period. Winds
today will be southwest 10 to 15 knots with gusts to around 20
knots this afternoon. Light winds are expected tonight behind
the front.
EXTENDED AVIATION OUTLOOK...Diurnally driven afternoon and
evening convection mainly focused in the east with associated
restrictions. Fog and stratus possible Thursday morning.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory from 11 AM this morning to 8 PM EDT this evening
for GAZ040-063>065-077.
SC...Heat Advisory from 11 AM this morning to 8 PM EDT this evening
for SCZ016-018-020>022-025>031-035-037-038-041-115-116-
135>137.
&&Hazardous weather outlook, Aug 15, 2:18 AM EST, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
318 AM EDT Tue Aug 15 2023
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-160730-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
318 AM EDT Tue Aug 15 2023
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Marginal risk of severe thunderstorms late this afternoon and evening.
Damaging winds the main threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 15, 12:33 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Columbia SC
133 PM EDT Tue Aug 15 2023
SCZ018-020-025>027-151800-
Lexington SC-Newberry SC-McCormick SC-Saluda SC-Edgefield SC-
133 PM EDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of southwestern
Newberry, north central Edgefield, western Lexington, Saluda and
northeastern McCormick Counties through 200 PM EDT...
At 133 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Saluda County Airport, or 19 miles southeast of
Greenwood, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Saluda, Saluda County Airport, Silverstreet, Saluda Co Sheriff's
Office, Good Hope, Pleasant Lane, Northside Fire Station Main, Wyses
Ferry, Hollywood Elementary School, Emory, Scurry Airport, Hickory
Grove, and Saluda High School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3398 8205 3395 8204 3396 8202 3399 8199
3404 8195 3409 8192 3410 8189 3414 8187
3427 8164 3395 8151 3380 8202 3398 8207
TIME...MOT...LOC 1733Z 242DEG 32KT 3397 8196
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PLSpecial weather statement, Aug 15, 1:00 PM EST, 1 hour before
Special Weather Statement
National Weather Service Columbia SC
200 PM EDT Tue Aug 15 2023
SCZ020-026-027-151830-
Lexington SC-Newberry SC-Saluda SC-
200 PM EDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of southeastern
Newberry, northwestern Lexington and eastern Saluda Counties through
230 PM EDT...
At 200 PM EDT, Doppler radar was tracking a strong thunderstorm near
Saluda, or 11 miles northwest of Batesburg-Leesville, moving east at
35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Saluda, Dreher Island State Park, Cedar Grove Fire Station, South
Shore Marina, Oswald Park, Saluda Co Sheriff's Office, Shull Island,
Fairview Fire Station, Siesta Cove Marina, Rocky Point Recreation
Area, Wyses Ferry, Hollywood Elementary School, Emory, Lake Murray
Shores, Circle Fire Station, Delmar, Hollow Creek Public Park,
Riverbend Boat Ramp, and Saluda High School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3390 8176 3404 8181 3421 8143 3397 8133
TIME...MOT...LOC 1800Z 251DEG 29KT 3400 8171
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
PLSpecial weather statement, Aug 15, 1:37 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Columbia SC
237 PM EDT Tue Aug 15 2023
SCZ021-022-028-151900-
Fairfield SC-Richland SC-Kershaw SC-
237 PM EDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of east central
Fairfield, northern Richland and central Kershaw Counties through 300
PM EDT...
At 237 PM EDT, Doppler radar was tracking a strong thunderstorm over
Longtown, or near Springdale, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Camden, Lake Wateree Dam, Lugoff, Westville, Longtown, Goodale State
Park, North Central High School, Dekalb, North Towne Square Shopping
Center, Midway Elementary School, Pine Grove Fire Station, Woodward
Airfield, and Lake Wateree near Highway 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3422 8091 3441 8093 3448 8051 3422 8048
TIME...MOT...LOC 1837Z 264DEG 22KT 3433 8083
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
PLSpecial weather statement, Aug 15, 2:00 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
300 PM EDT Tue Aug 15 2023
SCZ021-022-116-151930-
Fairfield SC-Southern Lancaster SC-Kershaw SC-
300 PM EDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of east central
Fairfield, south central Lancaster and central Kershaw Counties
through 330 PM EDT...
At 300 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Wateree Dam, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Camden, Lake Wateree Dam, Westville, Longtown, Goodale State Park,
Pine Grove Fire Station, North Central High School, Dekalb, Lake
Wateree near Highway 97, and Midway Elementary School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central South Carolina.
&&
LAT...LON 3429 8047 3426 8083 3427 8085 3426 8085
3426 8086 3427 8088 3441 8091 3452 8055
TIME...MOT...LOC 1900Z 252DEG 24KT 3436 8076
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PLNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1113210, 1113220, 1113089, 1113238, 1113240, 1113106, 1113191, 1113249, 1113251, 1113255, 1113165, 1113194, 1113202, 1113185, 1113244, 1113248, 1113120, 1113122, 1113133, 1113252, 1113253, 1113137, 1113099, 1113103, 1113225.